Original Question: My dog had vaccines done 6 weeks ago (full set) and a Leptospirosis booster 4 weeks ago. Since then he has had a lot of pain and was acting strangely. He also had a small, soft lump on his leg near his foot (not the injection site). That has since gone down. We believe the pain is in his neck. I believed he had a pinch nerve or some injury in his neck (he struggled/resisted during both vaccinations). He's been hunched over, keeping his head low, scared of anyone touching his head/neck, drooling a lot, breathing hard, sleeping in an uncommon position, stirring a lot in his sleep, my dog is yelping in pain when people try to touch him. The vet was unable to pinpoint the source of his pain due to him reacting poorly to ALL touch, and being generally uncooperative. I noticed he would not shake his head left/right (as a wet dog may do) which is why we believed it was a neck problem. As a result, we thought we'd give him pain killers: he was on Rimadyl 100 mg and Gabapentin 100 mg. After 1 day he got diarrhea and after 2 days he got bad diarrhea so I took him off Rimadyl as the label said it may cause diarrhea. After day 3 of Gabapentin the diarrhea got worse. I took him off Gabapentin and he's been off all painkillers for 4 days now. He still has diarrhea and he's been eating only boiled chicken breast, white rice, and canned pumpkin. I added probiotics 2 days ago. His diarrhea has slightly improved in that he doesn’t have to go every 1-2 hours, now he's at every 3-5 hours but it’s still pretty bad. His pain is still very present. He had a rough night last night, crying a lot and stirring. I have not given him painkillers, as his diarrhea is bad. Today we noticed a lump on his neck under his ear. He is terrified of going to the vet after 3 bad experiences (2 for vaccines, and once to try to determine his problem). It was traumatic for him. I'm wondering what I should try next. - Marko
Thanks for your question.
Sorry you’re dealing with these issue. There are a few things I could comment on here.
First, the symptoms you describe about your dog with neck pain are consistent with discomfort. The fact that there was significant struggling during the vaccination leads me to believe that your dog may have discomfort and pain in his back or spine. However, these symptoms can be consistent with pain of any kind throughout the body. I recommend that you have your veterinarian evaluate him again and put the neck through full movement to assess the symptoms of neck pain in your dog, as well as having them apply pressure to every location down the back. This is my first suspicion for what could be happening but keep in mind that your dog could be suffering from something that didn’t initiate with the vaccine visit. For this reason, a full panel of blood work and full body radiographs would be the next step to investigating a source of pain or discomfort. Also keep in mind that abdominal or internal discomfort can create symptoms that you describe.
The fact that the current medications are not resolving the symptoms may not indicate that the suspected or presumed diagnosis is wrong. Speak to your veterinarian about the dosage range for these medications and if they can be adjusted to reduce or eliminate the clear signs of discomfort.
Regarding the small, soft lump that you indicate has developed since the vaccination, I appreciate the fact that you provide the detail that this was not the area of vaccination. If the vaccines create a swelling or inflammation, it would occur in the location of administration. The fact that this has developed could be unrelated and a novel ailment. As always, it’s important to identify any lesion like this with a fine needle aspirate. This is a test where your veterinarian will insert a syringe into the mass and collect some cells from it. They then prepare it on a glass slide and submit it to a pathologist at a lab for analysis. This is the best way to identify and develop an ideal course of action and treatment plan.
The development of diarrhea after starting the pharmaceutical program you’re currently administering is not uncommon, but again I cannot explain or confirm its cause. Any medication can stimulate symptoms of maldigestion and malabsorption leading to diarrhea. The anti-inflammatory medication you are administering does have a potential side effect of diarrhea, but again, I cannot confirm that. Side effects of administering painkillers is more likely to cause constipation rather than diarrhea. Having said that, I would offer you some standard recommendations for dealing with diarrhea in general regardless of the cause. It is frequently recommended that if a dog is experiencing diarrhea, you avoid offering a meal for that initial day. The food will often irritate the bowel and stimulate more diarrhea since the intestine may be in a state of irritation, inflammation or recovery from the inciting issue of this circumstance. Giving food in these circumstances will result in diarrhea since the reduced ability of the digestive tract to digest and absorb the ingredients of the diet is reduced. After reducing the food intake for a day or a portion of it, you can reintroduce the diet in small quantities but with greater frequency so that throughout the day you offer half to just less than the full complement of food that you typically do. This will allow for the gut to be minimally challenged as it works to resolve the reaction that caused the symptom of diarrhea. In addition to this, you could consider a supportive treatment such as a probiotic which can re-seed the intestine with beneficial bacteria instead of the commonly seen bacterial entities that tend to overgrow during periods of inflammation or general ailment of the gut.
If you don’t feel that the diagnosis of the source of pain is confirmed, I recommend you continue to investigate with testing. Full body radiographs, blood work, urinalysis and the addition of tests for pancreatic inflammation could be considered. If there is the suspicion of head or neck pain or neurological deficit, I would recommend a referral to a veterinary neurologist who could consult you on the possibility of a neurological issue even in the span of an introductory appointment. Please keep in mind that injuries to the head, neck, spine or nervous system can begin to advance and create greater symptoms of pain and reduced mobility. The early identification and treatment of these issues can have a dramatic impact on the ability of the body to preserve function and slow any decline.
I hope this helps. I apologize for any delay in this answer.
Dr. Clayton Greenway
Disclaimer: healthcareforpets.com and its team of veterinarians does not endorse any products or services mentioned in any responses and answers. All advice presented by our veterinarians is not meant to replace a regular physical exam and consultation with your primary veterinarian. We always encourage you to seek medical advice from your regular veterinarian.